New Mexico, 2014

Damaging Wind and High Wind in New Mexico, November 2, 2014

November 2, 2014 · NWS ABQ · 3 events in 3 counties and zones

A deep upper level trough was positioned over the Great Basin, with strong southwesterly winds aloft. One disturbance rounded the base of the trough and clipped northern New Mexico Sunday resulting in strong winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A deep upper level trough was positioned over the Great Basin, with strong southwesterly winds aloft. One disturbance rounded the base of the trough and clipped northern New Mexico Sunday resulting in strong winds. Widespread shower and thunderstorm then moved over the area and aided stronger winds. The strongest gusts were convectively-aided and topped out at 72 mph at Clayton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 2, 2:56 AM MST, 24 minutes earlier.

Area forecast discussion, Nov 2, 2:56 AM MST, 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
256 AM MST SUN NOV 2 2014

.SYNOPSIS...
STORM OVER THE GREAT BASIN WILL MOVE SLOWLY ACROSS NM MONDAY INTO
TUESDAY. ACTIVE WEATHER TODAY INTO MONDAY WITH WIDESPREAD SHOWERS
AND SOME THUNDERSTORMS. SNOW WILL FALL OVER THE HIGHER NORTHERN
MOUNTAIN PEAKS AND HIGHEST WESTERN MOUNTAIN PEAKS. ACCUMULATIONS
CONFINED TO MOSTLY ABOVE 10000 FEET. TURNING MUCH COOLER THROUGH
TUESDAY. DRY AND MILDER FOR THE REST OF NEXT WEEK WITH NORTHWEST
FLOW ALOFT AND HIGH PRESSURE TRYING TO BUILD IN FROM THE WEST. 40

&&

.DISCUSSION...
STORM OVER THE GREAT BASIN IS DRAWING MOISTURE NORTH INTO NM AS
SHOWERS AND STORMS ARE ARRIVING AT OUR WESTERN ZONES EARLY THIS
MORNING. EXPECTED SHOWERS AND STORMS TO BLOSSOM THROUGHOUT THE
DAY WITH WIDESPREAD COVERAGE. MOST FAVORED AREAS WILL BE THE
WESTERN AND NORTHERN MOUNTAINS. A SURFACE COLD FRONT WILL ARRIVE
IN THE WEST DURING THE AFTERNOON WITH A NOTICEABLE COOL DOWN. THE
EAST WILL BE QUITE A BIT MILDER THAN SATURDAY. WINDS WILL BE ON
THE STRONG SIDE TODAY OVER THE EAST CENTRAL AND NORTHEAST AREAS.
WILL ISSUE A WIND ADVISORY FOR THE AREA FROM CLINES CORNERS TO
CLAYTON.

WIDESPREAD SHOWERS AND ISOLATED THUNDERSTORMS WILL CONTINUE
TONIGHT. WITH THE COLD FRONT CONTINUING ACROSS THE STATE THE
COLDER AIR WILL PRODUCE A CHANGEOVER TO SNOW OVER THE WESTERN AND
NORTHERN MOUNTAINS. SNOW ACCUMULATIONS THOUGH WILL BE CONFINED TO
THE HIGHER ELEVATIONS OF THE NORTHERN MOUNTAINS WHERE A COUPLE OF
INCHES WILL ACCUMULATE AROUND OR ABOVE 10000 FEET. LOCALLY 4 TO 6
INCHES COULD FALL IN THE SAN JUAN MOUNTAINS NORTHEAST OF CHAMA
NEAR THE CO BORDER.

SHOWERS WILL CONTINUE MONDAY MOSTLY OVER THE NORTHERN MOUNTAINS AND
OUR SOUTHEAST ZONES. ANOTHER COLD FRONT FROM THE NORTH WILL DROP
INTO THE STATE LATER MONDAY AND PLUNGE SOUTH MONDAY NIGHT. THIS
WILL BRING ADDITIONAL CHILLY AIR TO THE REGION. A FEW SNOW SHOWERS
WILL LINGER IN THE NORTHERN MOUNTAINS AND ARE POSSIBLE IN THE
NORTHEAST MONDAY NIGHT...WITH RAIN SHOWERS FARTHER SOUTH. A FREEZE
OR HARD FREEZE IS POSSIBLE IN THE RIO GRANDE VALLEY INCLUDING
AREAS THAT HAVE NOT YET SEEN THESE CONDITIONS...INCLUDING SANTA
FE...PORTIONS OF ALBUQUERQUE...ALL THE WAY TO SOUTHERN SOCORRO
COUNTY.

TUESDAY WILL BE MOSTLY DRY BUT CHILLY. HIGHS WILL BE 5 TO 10
DEGREES BELOW NORMAL. ANOTHER FREEZE OR HARD FREEZE IS POSSIBLE
IN THE SAME AREAS TUESDAY NIGHT.

NORTHWEST FLOW ALOFT WITH DRY WEATHER IS EXPECTED FROM WEDNESDAY
THROUGH NEXT WEEKEND WITH AN OVERALL WARMING TREND AND ABOVE NORMAL
HIGH TEMPERATURES. A BACK DOOR COLD FRONT NEXT WEEKEND WILL LOWER
TEMPERATURES SOME...MAINLY IN THE EAST. CHJ

&&

.FIRE WEATHER...
THE ENTIRE FIRE WEATHER FORECAST AREA HAS A GOOD CHANCE FOR A FEW
HUNDREDTHS OF AN INCH TO AROUND 0.40 OF AN INCH OF LIQUID OR LIQUID
EQUIVALENT PRECIPITATION TODAY AND TONIGHT AS A SLOW MOVING UPPER
LEVEL TROUGH CROSSES FROM THE WEST. THE BEST CHANCE FOR WETTING
PRECIPITATION SHOULD BE EAST OF THE RIO GRANDE TO NEW MEXICOS
EASTERN BORDER. WITH LIFTED INDICES VARYING FROM ZERO TO
-2...THUNDERSTORMS ARE A GOOD BET AREAWIDE. SNOW ACROSS THE HIGHER
PEAKS OF THE NORTHERN MOUNTAINS TODAY SHOULD ACCUMULATE AS LOW AS
8000 FEET TONIGHT WITH UP TO 4 ADDITIONAL INCHES BY MONDAY MORNING.

A PACIFIC COLD FRONT WILL ALSO CROSS FROM THE WEST TONIGHT INTO
MONDAY...THEN ANOTHER COLD FRONT WILL PLUNGE SOUTHWARD THROUGH THE
AREA MONDAY NIGHT. THESE FRONTS WILL USHER DRIER AS WELL AS COLDER
AIR...WITH A SLIGHT CHANCE FOR RAIN SHOWERS LINGERING ONLY OVER
CURRY AND ROOSEVELT COUNTIES INTO TUESDAY. AFTER HIGH TEMPERATURES
NEAR NORMAL OUT WEST AND UP TO 12 DEGREES ABOVE NORMAL IN THE EAST
TODAY...READINGS SHOULD DROP 6 TO 13 DEGREES IN THE WAKE OF THE
PACIFIC COLD FRONT MONDAY.  THEY WILL FALL ANOTHER 2 TO 11 DEGREES
FROM CENTRAL TO EASTERN AREAS TUESDAY...WHILE WESTERN READINGS
REBOUND A FEW DEGREES.  AFTER EXCELLENT VENTILATION TODAY...VENT
RATES WILL TREND DOWNWARD WITH THE COLD FRONTS MONDAY AND TUESDAY.
BY TUESDAY AFTERNOON...POOR VENTILATION IS EXPECTED ACROSS MUCH OF
THE AREA NORTH OF I-40. VENTILATION WILL BOTTOM OUT WEDNESDAY AND
THURSDAY WITH WIDESPREAD POOR RATES.

WINDS WILL BE ANOTHER FACTOR AS A SPEED MAXIMUM IN THE POLAR JET
STREAM SHIFTS GRADUALLY EASTWARD OVER THE FORECAST AREA TODAY
THROUGH MONDAY. SOUTHWEST WINDS SHOULD GUST IN THE 30 TO 40 MPH
RANGE ACROSS SOUTHERN AND EASTERN AREAS THIS AFTERNOON...AND
POSSIBLY AS HIGH AS 50 MPH IN THE CLINES CORNERS TO CLAYTON REGION.
SPEEDS WILL WEAKEN WITH SUNSET...THEN DIRECTIONS WILL SHIFT OUT OF
THE WEST WITH THE PACIFIC FRONT FOR MONDAY.  BREEZY CONDITIONS
SHOULD PERSIST EAST OF THE CENTRAL MOUNTAIN CHAIN MONDAY AS THE
SPEED MAX ALOFT GRADUALLY EXITS.

A RIDGE OF HIGH PRESSURE IS FORECAST TO ESTABLISH OFF THE S CA COAST
WEDNESDAY THROUGH THE END OF THE WORK WEEK LEAVING NM IN DRY NW FLOW
ALOFT. POCKETS OF CRITICALLY LOW MINIMUM HUMIDITY WILL BE POSSIBLE
EACH AFTERNOON...ESPECIALLY AT LOWER ELEVATIONS. REBOUNDING HIGH
TEMPERATURES SHOULD PEAK AROUND 9 TO 14 DEGREES ABOVE NORMAL ON
FRIDAY...BEFORE COOLING A BIT SATURDAY IN THE WAKE OF A WEAK COLD
FRONT THAT MAY DROP SOUTHWARD THROUGH THE AREA. 44

&&

.AVIATION...
06Z TAF CYCLE
NO AMD SKED FOR AEG WITH EQUIPMENT APPARENTLY NOT SET TO AUTOMATIC
FROM 0415Z ONWARD. TROUGH OVER WESTERN U.S. WILL STRENGTHEN
SOUTHWEST FLOW OVER NM THROUGH THE NEXT 24 HRS. SHOWER COVERAGE
FROM 16Z ONWARD OVER THE WEST EXPANDING RAPIDLY AND INCREASING
INTENSITY ACROSS THE EAST THROUGH 06Z SUN NIGHT. ALL TAFS WRITTEN
WITH VCTS GROUP AT TIME OF FIRST ONSET OF THUNDERSTORMS...WITH
VCSH COVERAGE FOR CONTINUING AND PROTRACTED SHOWER AND
THUNDERSTORMS THROUGH SUNSET SUNDAY IN THE TEETH OF SOUTHEAST
GUSTS. REDUCED VISIBILITIES A GOOD CHANCE FOR LVS AND TCC FROM 02Z
ONWARD SUN EVE...BUT NOT INCLUDED IN TAF WITH ONGOING SHOWERS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  62  34  52  23 /  50  30   5   5
DULCE...........................  58  28  49  19 /  70  50  40   5
CUBA............................  60  32  50  23 /  60  40  20   5
GALLUP..........................  58  27  51  15 /  50  30  10   5
EL MORRO........................  58  29  50  20 /  70  30  10   5
GRANTS..........................  63  27  52  18 /  50  30  10   5
QUEMADO.........................  61  34  53  24 /  60  30  20   5
GLENWOOD........................  68  34  63  26 /  30  20   5   5
CHAMA...........................  53  27  46  23 /  80  60  40   5
LOS ALAMOS......................  60  41  50  31 /  50  30  20   5
PECOS...........................  60  38  51  27 /  60  50  10   5
CERRO/QUESTA....................  59  32  51  20 /  60  50  20  10
RED RIVER.......................  50  27  43  19 /  60  60  30  20
ANGEL FIRE......................  57  23  48  14 /  60  60  30  20
TAOS............................  60  31  52  20 /  50  50  10   5
MORA............................  62  36  52  25 /  60  60  20  20
ESPANOLA........................  65  39  55  28 /  50  30  10   5
SANTA FE........................  61  39  52  29 /  60  50  10   5
SANTA FE AIRPORT................  63  36  55  28 /  50  40   5   5
ALBUQUERQUE FOOTHILLS...........  65  43  56  34 /  50  50   5   5
ALBUQUERQUE HEIGHTS.............  67  42  58  35 /  50  40   5   5
ALBUQUERQUE VALLEY..............  69  40  60  31 /  50  30   5   5
ALBUQUERQUE WEST MESA...........  68  41  58  34 /  50  30   5   5
LOS LUNAS.......................  71  36  60  27 /  40  30   5   5
RIO RANCHO......................  67  41  58  33 /  50  30   5   5
SOCORRO.........................  74  42  65  33 /  50  20  20   5
SANDIA PARK/CEDAR CREST.........  63  37  53  29 /  50  60  10   5
TIJERAS.........................  64  40  54  32 /  50  60  10   5
MORIARTY/ESTANCIA...............  67  32  56  21 /  50  60  10   5
CLINES CORNERS..................  65  37  53  28 /  40  60  20   5
GRAN QUIVIRA....................  66  42  58  33 /  40  60  20   5
CARRIZOZO.......................  70  43  62  34 /  40  30  20   5
RUIDOSO.........................  67  40  60  34 /  50  60  30  10
CAPULIN.........................  69  37  55  25 /  10  20  20  10
RATON...........................  70  35  56  24 /  10  20  20  10
SPRINGER........................  70  34  58  23 /  10  30  20  10
LAS VEGAS.......................  66  36  54  24 /  30  60  20  10
CLAYTON.........................  74  43  60  30 /   5  40  20  10
ROY.............................  69  38  58  27 /  10  60  20  10
CONCHAS.........................  76  46  65  35 /  10  60  20  10
SANTA ROSA......................  75  45  64  34 /  20  60  20  10
TUCUMCARI.......................  78  47  67  34 /  10  50  20  20
CLOVIS..........................  73  47  67  35 /  20  40  50  30
PORTALES........................  75  47  69  36 /  20  30  50  30
FORT SUMNER.....................  74  48  68  37 /  10  40  40  20
ROSWELL.........................  79  50  75  42 /  20  40  40  20
PICACHO.........................  76  46  67  36 /  30  40  40  10
ELK.............................  71  46  64  36 /  50  40  40  20

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY FROM 10 AM THIS MORNING TO 4 PM MST THIS AFTERNOON
FOR THE FOLLOWING ZONES...NMZ523-528>533.

&&

40
Hazardous weather outlook, Nov 1, 4:51 AM MST, 22 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
551 AM MDT SAT NOV 1 2014

NMZ501>540-021200-
NORTHWEST PLATEAU-CHUSKA MOUNTAINS-FAR NORTHWEST HIGHLANDS-
NORTHWEST HIGHLANDS-WEST CENTRAL PLATEAU-WEST CENTRAL MOUNTAINS-
WEST CENTRAL HIGHLANDS-SOUTHWEST MOUNTAINS-
SAN FRANCISCO RIVER VALLEY-SAN JUAN MOUNTAINS-JEMEZ MOUNTAINS-
WEST SLOPES SANGRE DE CRISTO MOUNTAINS-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET/RED RIVER-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 9500 FEET-
EAST SLOPES SANGRE DE CRISTO MOUNTAINS-UPPER RIO GRANDE VALLEY-
LOWER CHAMA RIVER VALLEY-SANTA FE METRO AREA-ALBUQUERQUE METRO AREA-
LOWER RIO GRANDE VALLEY-SANDIA/MANZANO MOUNTAINS-ESTANCIA VALLEY-
CENTRAL HIGHLANDS-SOUTH CENTRAL HIGHLANDS-UPPER TULAROSA VALLEY-
SOUTH CENTRAL MOUNTAINS-RATON RIDGE/JOHNSON MESA-
FAR NORTHEAST HIGHLANDS-NORTHEAST HIGHLANDS-UNION COUNTY-
HARDING COUNTY-EASTERN SAN MIGUEL COUNTY-GUADALUPE COUNTY-
QUAY COUNTY-CURRY COUNTY-ROOSEVELT COUNTY-DE BACA COUNTY-
CHAVES COUNTY PLAINS-EASTERN LINCOLN COUNTY-SOUTHWEST CHAVES COUNTY-
551 AM MDT SAT NOV 1 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH AND CENTRAL
NEW MEXICO.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL CHANGE TO SNOW LATE SUNDAY AND SUNDAY NIGHT OVER THE
WESTERN AND NORTHERN HIGHER MOUNTAIN PEAKS. SNOW AMOUNTS WILL
GENERALLY BE LIGHT BUT A FEW INCHES COULD FALL OVER THE SOUTHERN
SAN JUAN MOUNTAINS. LIGHT SNOW COULD FALL OVER THE NORTHEAST
MONDAY NIGHT.

BELOW NORMAL TEMPERATURES ARE FORECAST FOR PORTIONS OF THE RIO
GRANDE VALLEY BOTH MONDAY AND TUESDAY NIGHT. THESE TEMPERATURES
WILL MOST LIKELY BE REACHED NEAR THE VALLEY FLOOR ALONG THE RIO
GRANDE RIVER.

WEATHER CAN CHANGE VERY RAPIDLY. ALWAYS USE THE LATEST FORECASTS...
WATCHES AND WARNINGS FOR PLANNING PURPOSES.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL AMOUNTS THROUGH THE
NATIONAL WEATHER SERVICE ALBUQUERQUE WEB SITE AT WEATHER.GOV/ABQ
OR BY CALLING 1.888.386.7637.

40

The radar

The Amarillo radar (KAMA), 188 km away, was scanning. The volume nearest the first event began at 00:11 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 strong wind, 1 thunderstorm wind. Local standard time, as filed.

High Wind, South Central Highlands

When
November 2, 3:20 AM MST to 5:50 AM MST
Where
South Central Highlands forecast zone
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet

North Oscura Peak reported wind gusts between 58 and 64 mph periodically for around 2 hours.

Strong Wind, Central Highlands

When
November 2, 10:00 AM MST to 2:00 PM MST
Where
Central Highlands forecast zone
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
ASOS

Thunderstorm Wind, Union

When
November 2, 5:11 PM MST to 5:15 PM MST
Where
Union County, 0.89 mi NE of (Cao)clayton Arpt
Measured
63 kt (72 mph) measured gust
Reported by
ASOS
Coordinates
36.460, -103.140

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2014Every state in 2014This day in weather historyWarnings in New Mexico, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 543583, 542353, 542354.